ArticleCureus2026
Infection-Associated Transient Neutropenia Mimicking Methimazole-Induced Agranulocytosis in Graves' Disease: A Diagnostic Dilemma.
Article in Cureus, 2026. The graph could read no effect estimate from its abstract, so it casts no vote on the map. Not yet cited in PubMed.
What it found
Each row is one number read from the abstract, on the scale the paper reported it, with its interval. Left of the dashed line favours the treatment, right favours the comparator. Under each row is the sentence it came from. New to these charts? A ten-minute tutorial.
The abstract states no effect estimate the extractor could read, or names no intervention and outcome on the map, so this paper lights no cell and moves no belief. It is still indexed, cited and linked below.
The trial behind it
Trials whose registry record cites this paper, or whose number appears in the abstract. A trial that started after this paper was published is citing it as background, not reporting it.
Neither the registry nor the abstract names a trial number. If this is a trial report, that itself is worth knowing.
Who cites it
0 citing papers in PubMed.
No citing paper in PubMed yet.
Corrections and comments
PubMed lists nothing against this paper. Absence here is not a guarantee, only a check that was made.
Authors and funding
4 authors.
Funding
No grant is acknowledged in the PubMed record.
Abstract
Methimazole is the preferred antithyroid drug for Graves' disease but is rarely associated with agranulocytosis, a potentially life-threatening adverse effect that traditionally mandates permanent drug discontinuation. Agranulocytosis is defined by an absolute neutrophil count (ANC) below 500 cells/µL. We report a case of severe neutropenia occurring during methimazole therapy in a young woman with Graves' disease that closely mimicked methimazole-induced agranulocytosis but was ultimately consistent with infection-associated transient neutropenia. While receiving methimazole, the patient developed acute tonsillitis with a nadir ANC of 0.06 × 10³/µL, prompting immediate discontinuation of therapy. Rapid hematologic improvement was observed within approximately 24 hours, with continued recovery of neutrophil counts as the infection resolved. In contrast, thyroid indices worsened following methimazole withdrawal, necessitating a time-sensitive management decision. After objective evidence of hematologic recovery and careful reassessment of causality, methimazole was cautiously reintroduced at a reduced dose under predefined stopping rules and close laboratory monitoring, resulting in sustained neutrophil normalization and continued thyroid control. Reintroduction of antithyroid drug therapy is not standard practice in confirmed antithyroid drug-induced agranulocytosis, and both methimazole and propylthiouracil remain contraindicated in that setting. This case does not alter established recommendations but highlights practical clinical features, particularly ANC trajectory, timing of recovery, and infectious context, that may help distinguish classic drug-induced agranulocytosis from transient infection-related neutropenia and support highly individualized, patient-centered decision-making when ideal care pathways are constrained.
Indexed as
Identifiers
What OpenQuestion holds
Registered trials
Read under generation 80e0d062 · epoch 390. Bibliography from PubMed, PubMed Central and OpenAlex; grants from NIH RePORTER; trial links from ClinicalTrials.gov; estimates, votes and beliefs from the OpenQuestion graph.